Journal of the Mathematical Society of Japan

Stable solutions of the Yamabe equation on non-compact manifolds

Jimmy PETEAN and Juan Miguel RUIZ

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the Yamabe equation on a complete non-compact Riemannian manifold and study the condition of stability of solutions. If $(M^m ,g)$ is a closed manifold of constant positive scalar curvature, which we normalize to be $m(m-1)$, we consider the Riemannian product with the $n$-dimensional Euclidean space: $(M^m \times \mathbb{R}^n , g+ g_E )$. And we study, as in [2], the solution of the Yamabe equation which depends only on the Euclidean factor. We show that there exists a constant $\lambda (m,n)$ such that this solution is stable if and only if $\lambda_1 \geq \lambda (m,n)$, where $\lambda_1$ is the first positive eigenvalue of $-\Delta_g$. We compute $\lambda (m,n)$ numerically for small values of $m,n$ showing in these cases that the Euclidean minimizer is stable in the case $M=S^m$ with the metric of constant curvature. This implies that the same is true for any closed manifold with a Yamabe metric.

Article information

Source
J. Math. Soc. Japan Volume 68, Number 4 (2016), 1473-1486.

Dates
First available in Project Euclid: 24 October 2016

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1477327222

Digital Object Identifier
doi:10.2969/jmsj/06841473

Mathematical Reviews number (MathSciNet)
MR3564440

Zentralblatt MATH identifier
06669086

Subjects
Primary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]
Secondary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]

Keywords
Yamabe equation Non-compact manifolds

Citation

PETEAN, Jimmy; RUIZ, Juan Miguel. Stable solutions of the Yamabe equation on non-compact manifolds. J. Math. Soc. Japan 68 (2016), no. 4, 1473--1486. doi:10.2969/jmsj/06841473. https://projecteuclid.org/euclid.jmsj/1477327222.


Export citation

References

  • K. Akutagawa and B. Botvinnik, Yamabe metrics on cylindrical manifolds, Geom. Funct. Anal., 13 (2003), 259–333.
  • K. Akutagawa, L. A. Florit and J. Petean, On Yamabe constants of Riemannian products, Comm. Anal. Geom., 15 (2007), 947–969.
  • B. Ammann, M. Dahl and E. Humbert, Smooth Yamabe invariant and surgery, J. Differential Geometry, 94 (2013), 1–58.
  • T. Aubin, Équations différentielles non-linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl., 55 (1976), 269–296.
  • B. Gidas, W. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209–243.
  • B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R}^n$, Adv. in Math. Stud., 7 A, Academic Press, New York–London, 1981, 369–402.
  • N. Große and M. Nardmann, The Yamabe constant of noncompact manifolds, J. Geom. Anal., 24 (2014), 1092–1125.
  • E. Hebey, Sobolev spaces on Riemannian manifolds, Lecture Notes in Math., 1635, Springer-Verlag, Berlin, 1996.
  • E. L. Ince, Ordinary differential equations, Dover Publications, New York, 1956.
  • M. K. Kwong, Uniqueness of positive solutions of $\Delta u -u +u^p =0$ in $\mathbb{R}^n$, Arch. Rational Mech. Anal., 105 (1989), 243–266.
  • J. M. Lee and T. H. Parker, The Yamabe Problem, Bull. Amer. Math. Soc. (N.S.), 17 (1987), 37–91.
  • W. A. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys., 55 (1977), 149–162.
  • R. Schoen and S.-T. Yau, Conformally flat manifolds, Kleinian groups and scalar curvature, Invent. Math., 92 (1988), 47–71.